, Volume 29, Issue 5, pp 511–522 | Cite as

Punctured combinatorial Nullstellensätze



In this article we extend Alon’s Nullstellensatz to functions which have multiple zeros at the common zeros of some polynomials g 1,g 2, …, g n , that are the product of linear factors. We then prove a punctured version which states, for simple zeros, that if f vanishes at nearly all, but not all, of the common zeros of g 1(X 1), …,g n (X n ) then every residue of f modulo the ideal generated by g 1, …, g n , has a large degree.

This punctured Nullstellensatz is used to prove a blocking theorem for projective and affine geometries over an arbitrary field. This theorem has as corollaries a theorem of Alon and Füredi which gives a lower bound on the number of hyperplanes needed to cover all but one of the points of a hypercube and theorems of Bruen, Jamison and Brouwer and Schrijver which provides lower bounds on the number of points needed to block the hyperplanes of an affine space over a finite field.

Mathematics Subject Classification (2000)

12E99 51E21 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N. Alon: Combinatorial Nullstellensatz, Combin. Probab. Comput.8 (1999), 7–29.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    N. Alon and Z. Füredi: Covering the cube by affine hyperplanes, European J. Combin.14 (1993), 79–83.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    S. Ball: On intersection sets in Desarguesian affine spaces, European J. Combin.21 (2000), 441–446.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    A. E. Brouwer and A. Schrijver: The blocking number of an affine space, J. Combin. Theory Ser. A24 (1978), 251–253.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    A. A. Bruen: Polynomial multiplicities over finite fields and intersection sets, J. Combin. Theory Ser. A60 (1992), 19–33.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    M. Cámara, J. Moragas and A. Lladó: On a Häggkavist’s conjecture with the polynomial method, Electr. Notes in Discrete Math.29 (2007), 559–563.CrossRefGoogle Scholar
  7. [7]
    W. Fulton: Algebraic Curves, Benjamin, 1969.Google Scholar
  8. [8]
    D. Hefetz: Anti-magic graphs via the combinatorial Nullstellensatz, J. Graph Theory50 (2005), 263–272.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    R. Jamison: Covering finite fields with cosets of subspaces, J. Combin. Theory Ser. A22 (1977), 253–266.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Gy. Károlyi: A compactness argument in the additive theory and the polynomial method, Discrete Math.302 (2005), 124–144.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    A. Kézdy: ρ-valuations for some stunted trees, Discrete Math.306 (2006), 2786–2789.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    T. G. Ostrom and F. A. Sherk: Finite projective planes with affine subplanes, Canad. Math. Bull.7 (1964), 549–559.MATHMathSciNetGoogle Scholar
  13. [13]
    U, Schauz: Colorings and orientations of matrices and graphs, Electron. J. Combin.13 (2006), 12 pp.Google Scholar
  14. [14]
    Z-W. Sun and Y-N. Yeh: On various restricted sumsets, J. Number Theory114 (2005), 209–220.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer Verlag 2009

Authors and Affiliations

  1. 1.Departament de Matemàtica Aplicada IVUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations